Nov 26, 2007
I have been on T-20 for a little over 19 months. I am getting weary of taking the shots twice daily. I have undetectable viral load and my t-cells have been hovering around 350. My other medications are Prezista, boosted with Norvir and Turvada. Currently I have some options such as Selzentry and Isentress. My question is, If I stop T-20 will that eliminate it as a treatment option in the future? If I continue on Presizta, Norvir and Turvada, what additional meds would be best suited for this mix?
Thanks, Mike Denver, CO
| Response from Dr. Wohl
This is not an uncommon situation. Fuzeon (T-20) is an excellent drug that has saved many people with few therapeutic options. But Fuzeon fatigue is real and the thought of injecting the drug indefinitely can bring tears to many a patient's eyes.
The release of Isentress and Selzentry raise the possibility of swapping the Fuzeon for these oral meds. While, there have not been any studies to show that such a substitution will work, theoretically it should - at least in some people.
Much depends on how much resistance is present. If Fuzeon is doing the heavy lifting in the regimen, losing it may raise the risk of viral rebound. Those with many NRTI and PI mutations may be in such a situation. These new drugs may or may not be able to so the same.
In the absence of hard data, I suspect that these drugs can take the place of Fuzeon in many patients, especially those with long term undetectable viral loads.
If you are dead set on getting off of Fuzeon and understand the risks, then consider switching to Isentress and adding Etravirine (a new NNRTI that is expanded access). Unless you are known to have lots of NNRTI mutations, Etravirine may be the cherry on top that can help cement the deal. This new NNRTI comes with a few drug interactions so looking at your med list carefully would be prudent before embarking on the med.
Stopping the Fuzeon should not lead to resistance to that drug - your viral load is so low that there is not much replication going on and that means the risk of a mutant drug resistant virus popping up is very low.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Oral Sex Hooker What Are The Chances Of HIV
- Burning Urethra After Licking Vagina Worried I Have HIV
- Dry Cough After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Rash After Anal Sex Condom Broke Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can Antibiotics Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.